EconPapers    
Economics at your fingertips  
 

On the benefits of a monetary union: Does it pay to be bigger?

Chiara Forlati

Journal of International Economics, 2015, vol. 97, issue 2, 448-463

Abstract: This paper revisits the question of the appropriate domain of a currency area using a New-Keynesian open economy model in which the world is split into two areas, each framed as a continuum of small open regions. We show that the adoption of a common currency like the euro can be beneficial for the members of the monetary union, since the spill-over effects generated by the inflationary policies of the small open economies are likely to outweigh the costs of not tailoring monetary policy to country-specific shocks. We also show that while the enlargement of the monetary union to another group of small open economies can bring about welfare gains for all countries involved, monetary integration of two large economies, such as the euro area and the U.S., will not. These findings can help to rationalize the process of the creation and enlargement of multi-country currency areas like the eurozone.

Keywords: New Keynesian open economy macroeconomics; Optimal monetary policy; Currency area; Terms-of-trade externality (search for similar items in EconPapers)
JEL-codes: E52 E61 F41 (search for similar items in EconPapers)
Date: 2015
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (6)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0022199615001166
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:inecon:v:97:y:2015:i:2:p:448-463

DOI: 10.1016/j.jinteco.2015.07.001

Access Statistics for this article

Journal of International Economics is currently edited by Gourinchas, Pierre-Olivier and Rodríguez-Clare, Andrés

More articles in Journal of International Economics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-19
Handle: RePEc:eee:inecon:v:97:y:2015:i:2:p:448-463